Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Midland/Odessa, TX

August 31, 2001Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2001, 12:21 AM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 12:21 AM CDT (05:21 UTC)
Expired
Aug 31, 2001, 4:15 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMAF 310523
FFWMAF
TXC383-310915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 AM CDT FRI AUG 31 2001

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN TEXAS

* UNTIL 415 AM CDT

* AT 1213 AM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER  
  OF THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES SOUTHWEST OF NORTH   
  REAGAN FIRE STATION...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...     
  NORTH REAGAN FIRE STATION...STILES...BEST...TEXON AND BIG LAKE.

THE GROUND ACROSS REAGAN COUNTY IS WET FROM PREVIOUS DAYS HEAVY 
RAINS AND THIS ADDITIONAL HEAVY RAIN WILL FAVOR THE DEVELOPMENT OF 
RUNOFF.  LOW WATER CROSSINGS AND ARROYOS WILL LIKELY BE RUNNING WITH 
WATER.  RAINFALL AMOUNTS TO AROUND 2 INCHES ARE POSSIBLE ACROSS 
REAGAN COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3150 10176 3113 10174 3111 10129 3165 10132
          3164 10176

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:09 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 30, 11:09 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1109 PM CDT THU AUG 30 2001

A BUSY NIGHT AROUND PARTS OF THE COUNTY WARNING AREA. REPEATING T-
STORMS WITH VERY HEAVY RAINS HAVE DEVELOPED JUST NW OF MAF. RADAR
ESTIMATES FROM OURS AND SURROUNDING RADARS ARE SHOWING 1-3 INCHES PER
HOUR FALLING. AS OF THIS TYPING...WE HAVE HAD AROUND 2.2 INCHES OF
RAIN...AND IT IS STILL FALLING MAY INCREASE FFS TO A FFW IF TRENDS
CONTINUE.

WILL BE SENDING AN UPDATE SHORTLY. WILL INCREASE POPS FOR PARTS OF
THE CENTRAL PERMIAN BASIN AND THE TRANS PECOS REGION. ELSEWHERE...
THEY WILL BE TRIMMED OR DROPPED. WINDS WILL BE ADJUSTED FOR THE
OVERNIGHT TOO.

.MAF...
TX...FFS FOR MIDLAND/ECTOR CNTYS TIL 06Z
NM...NONE.

RSB

In the hours before

Special weather statement, Aug 30, 6:57 PM CDT, 5 hours 24 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT THU AUG 30 2001

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING.  THIS DISTURBANCE ALONG WITH A SURFACE
TROUGH OF LOW PRESSURE...AND ABUNDANT AMOUNTS OF LOWER AND MIDDLE
ATMOSPHERE MOISTURE...WILL LEAD TO SHOWERS AND THUNDERSTORMS THIS
EVENING.

.THREATS...

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...
BUT SHOULD DIMINISH TOWARD MIDNIGHT.  THE SLOW MOVEMENT OF THESE
STORMS WILL ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR.  THIS COULD
CAUSE FLOODING OF FLOOD PRONE AREAS...ESPECIALLY NORMALLY DRY ARROYOS
AND STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO
50 MPH ARE ALSO POSSIBLE.

SINCE THE ATMOSPHERE CONTAINS SO MUCH WATER...TROPICAL FUNNELS MAY
BE SPOTTED THROUGH THE EVENING.  TYPICALLY...TROPICAL FUNNEL CLOUDS
ARE SHORT LIVED AND SMALL...AND USUALLY DO NOT TOUCH THE GROUND.
HOWEVER...THEY OCCASIONALLY REACH THE GROUND.  THEY ARE CAPABLE OF
PRODUCING DAMAGE...AND SHOULD BE TREATED AS DANGEROUS.  TAKE SHELTER
IF A TROPICAL FUNNEL APPROACHES.

NO ORGANIZED STRONG THUNDERSTORMS ARE EXPECTED...THEREFORE STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:38 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard52 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.